Conference Notes 11-13-2012
Chastain /Marra ENT Emergencies
FB in the Ear: Enough light is critical to seeing what is going on in the ear. Otoscope lights are generally inadequate. Amplify your light with a head lamp. Dr. Marra prefers using a blunt right angle device to remove ear FB’s. If you touch the ear canal or tm you will lose any cooperation of the patient. The skin of the ear canal is directly adherent to the ear canal bone. Any shearing force will cause hematoma or bleeding. Dr. Marra stated that for ear fb’s you may be better off using a nasal speculum in the external ear canal and a head lamp than using an otoscope. He felt that if you need to sedate a child to remove a FB, you probably should be referring the case to him at that point. He said you don’t want to sedate the child and then not get the FB. When he sees the child in his office he will use a microscope and a blunt right angle tool to attempt removal. If he is unable to remove the FB he will take child to OR for anesthesia. If a patient has a live bug in the ear he will drown the bug with mineral oil. He doesn’t use lidocaine to kill the bug because if the patient gets a TM perforation they could develop severe nausea from the lido.
Epistaxis: First attempt to visualize the nasal septum to see If bleeding is anterior. Neosporin topically is more effective than Vaseline in kids because kids’ noses are frequently colonized with staph. Staph is frequently a cause of recurrent epistaxis in kids. Dr. Marra uses silver nitrate to cauterize the bleeding. Be very limited on how much silver nitrate us use to cauterize to avoid leakage onto the face. In adults the key issue is BP control. If the patient is very hypertensive, you will have limited success in stopping bleeding until BP is lowered. Other key question is which side did bleeding start first. Focus your control efforts on that side. Lovell comment: Pain control and anxiolysis will also be key in controlling BP and bleeding. Look for bleeding on septum, inferior turbinate, and then floor of nose. If it is not in one of those 3 places then is likely lateral to middle turbinate or more posterior. In the office, Dr. Marra will use an endoscope to see where posterior bleeds are coming from. First line treatment for majority of nasal bleeding is still silver nitrate. Dr. Marra will inject lido with epi 2ml in the anterior septum (junction of skin and septum) and floor of nose to stop brisk bleeding in the anterior nose especially if patient is hypertensive. You can also inject at junction of nose to medial orbit angling toward forehead to cause arterial vasoconstriction. In addition use topical vasoconstrictor in nose to temporarily halt bleeding so you can see better. Preferred packs for Dr. Marra are Rhino-rocket and posterior balloon. Problem with posterior balloon is that it retracts back into the nose and can cause alar necrosis or obstruct the airway. If you use the posterior balloon, inflate the anterior balloon first so it doesn’t retract into the oral pharynx. You have to use saline to inflate the posterior and anterior balloons. Air insufflation does not provide enough pressure. You can pack with Vaseline gauze around the anterior nose balloon to secure it better so it doesn’t retract into the nose and cause airway obstruction.
Post tonsillectomy bleeding: Most bleeds that end up in the ER are due to delayed bleeds (days 5-10). Gargling with ice water will stop or decrease 95% of these bleeds. Dehydration is a common factor that needs correction so IV fluids also indicated. Dr. Marra wants most post-tonsillectomy patients admitted for OBS. The basic ED treatment algorithm is have patient gargle with ice water until bleeding stops or until ENT can evaluate patient
Villano Opioid Overdose
700% increase in opioid prescriptions between 1997 and 2007.
Opioids affect pain receptors, respiratory status, gut motility, pupillary constriction, and level of consciousness.
Opioid metabolism is very prolonged in an overdose situation,this includes fentanyl. This is due to altered pharmokinetics in overdose.
Methadone can cause QT prolongation.
No evidence of opioid use for acute pain resulting in chronic dependency.
Toxic effects: respiratory depression which begins with decreased tidal volume, then decreased ventilator rate.
Case 1: Heroin overdose treated with narcan twice. Pt was intubated for hypoxia due to acute lung injury. Any opiate can cause this. It is due to inspiration against closed glottis, hypoxic alveolar damage, and there is some controversy that narcan can also be a factor in this process.
Case2: Methadone OD treated with narcan. Pt had cardiac arrest likely due to torsades from prolonged QT . Methadone prolongs QT interval.
Case 3: Heroin OD treated with narcan. Pt found to have endocarditis while in hospital. Gotta consider endocarditis or HIV in opioid abusers and OD patients.
Case 4: Chronic pain patient with altered mental status treated with narcan. Pt responded and was sent back to jail. Pt returned 3 days later with liver injury from APAP overdose. Don’t forget that patients can be APAP or ASA toxic in addition to opioid toxic.
Narcan: can give subQ, IV (best), intranasal, sublingual. PO is poorly bioavailable. Starting does is 0.05mg to 0.4 mg IV. If no effect, you can increase to 2mg, then 4mg. Can actually go up to 10-15 mg if suspicion is very high for severe opioid OD. In general, start low so as to avoid rapid severe opioid withdrawl. Rapid severe withdrawl can be dangerous to staff and patient.
Case 5: Pt thought to have opioid overdose from wife’s meds and was admitted with opioid overdose. In hospital pt was found to have taken his daughter’s dilantin and was toxic from dilantin. Be sure to question and check for other ingestants/co-ingestants.
Case 6: pt with opioid overdose and treated with escalating does of narcan with good outcome. In general, observe patient for 4-6 hours after narcan. If no recurrence of respiratory or mental status depression, pt can go home. If patient needs second dose of narcan or uses extended release preparation, admit the patient. Put patients who OD’d on methadone, or fentanyl patches or extended release preparation in the ICU. Narcan may be less effective in the elderly due to physiologic differences in seniors.
Pitfalls: Failure to escalate dosing of narcan. Inadequate period of observation for recurrent respiratory depression. Failure to look for acetaminophen toxicity. Unecessary intubation. Incorrect diagnosis.
Coglan: You can inject narcan in sublingual area if no iv access. Lovell comment: Re-emphasize the need to start with low dose narcan to avoid overly rapid and severe correction of opioid toxicity. It puts your staff at risk when pt is rapidly reversed out of a coma . Chastain comment: Take a deep breath before intubating patient and give narcan first. Intubation is not the first line treatment for opioid OD patients. There was a generalized discussion about the fact that narcan should work rapidly in 4-5 minutes. If effect is not rapid then probably opioid toxicity is not the cause of mental status change.
Felder/Urumov/Carlson Dental Lab